Lightning, Greene
- When
- August 23, 9:30 AM CST
- Where
- Greene County, Willard
- Deaths
- 4 direct, 0 indirect
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
Lightning struck four individuals who got caught in an open field during a thunderstorm, and fled under a tree for shelter.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Lightning struck four individuals who got caught in an open field during a thunderstorm, and fled under a tree for shelter.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 23, 1:05 AM CST, 8 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 205 AM CDT FRI AUG 23 2002 AS HAS BEEN THE CASE DURING THE LAST FEW NIGHTS...FORECAST AREA HAS A FRONT ROW SEAT FOR NOCTURNAL CONVECTION TO OUR NORTH...BUT NO SOUTHWARD DEVELOPMENT WAS INDICATED. WATER VAPOR/RUC MID LEVEL VORTICITY IMAGES SHOW ENERGY REMAINING ACROSS THE CENTRAL AND NORTHERN PLAINS. UNSETTLED WEATHER PATTERN WILL CONTINUE INTO THE WEEKEND AS WEAK SURFACE FRONT SLOWLY MOVES SOUTH THROUGH THE OZARKS. 00Z SPRINGFIELD SOUNDING HAD AN ANOMALOUS LAYER OF DEEP MOISTURE OFF OF THE SURFACE ...WHICH THE MODELS HAVE GRABBED ONTO...APPARENTLY IN ERROR. FORECAST AREA SHOULD HAVE A RELATIVELY HIGH CHANCE OF RAIN TODAY... AS OUTFLOW BOUNDARIES FROM CONVECTION TO OUR NORTH MOVE INTO THE REGION. MADE A FEW CHANGES TO TIMING OF RAIN...WITH THE MAJORITY EXPECTED THIS AFTERNOON. AM WARY OF THIS HOWEVER...AS ETA SUGGESTED THAT THE CONVECTION FROM LAST NIGHT WOULD MOVE INTO THE FORECAST AREA BY SUNRISE...WHICH DID NOT HAPPEN. HEAT INDEX VALUES WILL ONCE AGAIN RISE TO NEAR 100 DEGREES THIS AFTERNOON. WILL CARRY A HEADLINE BUT NO ADVISORY AT THIS TIME. DAY SHIFT WILL HAVE TO WATCH IN CASE DEW POINT POOLING OCCURS AHEAD OF SURFACE FRONT THIS AFTERNOON. FORECAST AREA SHOULD SEE A LULL IN THE RAIN TONIGHT...AS LOW LEVEL JET IS WEAKER AND MORE SOUTHWESTERLY THAT CURRENTLY INDICATED. WILL KEEP THE LOW CHANCE POP CURRENTLY IN THE FORECAST DATABASE...BUT THE DAY SHIFT MAY BE ABLE TO DROP THIS IF LATER MODEL RUNS CONTINUE TO SHOW THIS TREND. TRIMMED POPS OUT OF CENTRAL MISSOURI COUNTIES SATURDAY...AS MAIN FORCING WILL BE LEFT FRONT QUADRANT OF UPPER LEVEL JET...WHICH WILL AFFECT SOUTHWESTERN HALF OF THE FORECAST AREA. WILL LEAVE CURRENT EXTENDED FORECAST ALONE AT THIS TIME: CANADIAN/AVN CARVE OUT A MID LEVEL LOW JUST EAST OF THE FORECAST AREA EARLY NEXT WEEK. MID LEVEL RIDGING JUST BEHIND THIS FEATURE SHOULD KEEP THE FORECAST AREA DRY THROUGH MID WEEK. ISC GRIDS ARE OUT. .SGF... MO...NONE. KS...NONE. SUTTON
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT FRI AUG 23 2002 * HAZARDOUS WEATHER OUTLOOK THROUGH TONIGHT... SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY... ESPECIALLY THIS AFTERNOON. NO HAZARDOUS WEATHER IS EXPECTED. AFTERNOON HEAT INDEX VALUES WILL RISE TO 100 TO 105 DEGREES THIS AFTERNOON. USE CAUTION IF OUTDOORS IN THE HEAT THIS AFTERNOON. * EXTENDED OUTLOOK THROUGH FRIDAY... WHILE SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH MONDAY...NO HAZARDOUS WEATHER IS EXPECTED. SUTTON THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF
The Springfield radar (KSGF), 6 km away, was scanning. The volume nearest the first event began at 15:29 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Greene | 2002-08-23 | 70 | Male | Under Tree | Direct |
| Lightning, Greene | 2002-08-23 | 71 | Female | Under Tree | Direct |
| Lightning, Greene | 2002-08-23 | 82 | Male | Under Tree | Direct |
| Lightning, Greene | 2002-08-23 | 66 | Male | Under Tree | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313390.